Drug recalled following serious and fatal reactions
When someone in Syracuse is given a prescription, he or she is often in dire need of help to deal with either an emergency medical situation or a chronic condition. One of the tools within a physician's toolkit is prescription medication, and that is why it is so important to prescribe the right medication and the right dosage. Sometimes, however, even when a physician has done everything in his or her power to ensure that a patient has medicine to help a condition, that patient could still be harmed if the manufacturer is putting out dangerous drugs.
Unfortunately, the manufacturer of the drug peginesatide has recently issued a recall for the anemia medication because it has caused serious and sometimes fatal reactions. The drug, which was only approved by the federal Food and Drug Administration last March has now been recalled by the two companies selling the medication. Although it has not been pulled from the market completely, the companies are recommending that no new patients should be prescribed the medication and no existing patients should receive refills.
The medicine had been nearly unanimously approved by the FDA. Only one person voted against the drug and one abstained. The chair of the panel that ultimately approved the drug noted that the medication had no apparent safety concerns. Now, however, the manufacturers and the FDA are discovering that there are serious cases of hypersensitivity reported. Many of the reactions include anaphylaxis, which could require hospitalization or medical assistance. There have also been reports of death following use of the medication, as well.
Like any other consumer product, medicine must be safe. Manufacturers cannot put out dangerous or defective medicines, but if they do the residents of Syracuse who are harmed may hold the manufacturers liable under products liability laws. No one should have to worry that the medicine he or she has been prescribed will injure or harm him or her.
Source: MedPage Today, "Fatal Reactions Prompt Omontys Recall," John Gever, Feb. 24, 2013